EGFR Inhibitor Drugs Linked to Cutaneous Side Effects

Patients had skin rashes, fissures in palms and soles, paronychia

WEDNESDAY, Sept. 13 (HealthDay News) -- Use of epidermal growth factor receptor inhibitors like cetuximab and erlotinib is associated with cutaneous side effects that can become serious, according to a report in the September issue of the Journal of the American Academy of Dermatology.

Esther Roe, M.D., from the Hospital de la Santa Creu i Sant Pau in Barcelona, Spain, and colleagues conducted the prospective study of 30 patients currently under treatment to examine the side effects of epidermal growth factor inhibitors like cetuximab and erlotinib, which are being increasingly used to treat solid tumors.

The authors found that most of the patients presented with a rash consisting of a follicular eruption appearing in seborrheic areas within two weeks of treatment. Painful fissures in palms and soles and paronychia were the second most common cutaneous side effects. Changes in hair growth were also noted.

"Correct identification and treatment of an EGFR induced rash helps to improve quality of life in patients with cancer, thereby promoting compliance with antineoplasic treatment and consequently prolonging survival," the authors concluded.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing